ArtsAutosBooksBusinessEducationEntertainmentFamilyFashionFoodGamesGenderHealthHolidaysHomeHubPagesPersonal FinancePetsPoliticsReligionSportsTechnologyTravel
  • »
  • Health»
  • Health Care, Drugs & Insurance»
  • Prescription & Over-the-Counter Drugs

Antidepressant Withdrawal Symptoms

Updated on February 27, 2015

Depression and anxiety are two very well known disorders of the mind. Doctors have been very quick to prescribe antidepressant medication to those suffering with these common conditions. When a patient wants to stop taking the antidepressant, they are usually told by the doctor to do it gradually. This means that the patient will taper off of the medication by decreasing the dose weekly or even monthly until the person is no longer taking the antidepressant.

It is very important to gradually taper off of antidepressants, especially if a person is taking a high dose of the medication. However, even by gradually tapering off, there is a possibility that a person may still experience the side effects of withdrawal. Here are a list of some of the symptoms of withdrawal that may be experienced.


Withdrawal Symptoms

♦ Fatigue
♦ Irritability
♦ Agitation
♦ Feeling of electric shock
♦ Mood changes
♦ Anger
♦ Rage
♦ Hallucination
♦ Feeling sick or unwell
♦ Nausea
♦ Vomiting
♦ Headache

I have taken antidepressants in the past and have experienced all of the withdrawal symptoms mentioned above except for hallucinations. Even after slowly tapering off of certain antidepressant medications, I still experienced these symptoms. This does not mean it will happen to everyone, but in some people, withdrawal side effects can happen. I have known other people who were on antidepressants and when they decided to taper off of their medication, they ended up experiencing withdrawal symptoms. I have known people who became enraged and very easily angered while going off of an antidepressant. Sometimes the anger experienced from antidepressant withdrawal can be scary.

From my own personal experience, the withdrawal symptoms that I had experienced were not very tolerable. I had feelings of sickness, which at some point, I felt as if I were dying. It felt as if I had bad flu-like symptoms as well as a stomach virus. Besides sickness, I had feelings that felt like electric shock going throughout my body. It felt as if I had to keep moving a specific part of my body, such as waving my arm around to shake off the feeling of shock. I also had headaches and a feeling of brain zaps.

If you have recently stopped taking an antidepressant and you experience any of these symptoms, you may want to speak with your doctor. Even when a person tapers off of an antidepressant, they may still experience withdrawal symptoms. However, the symptoms may be more tolerable if the person gradually tapers off for a long period of time. Quitting an antidepressant cold turkey may cause major withdrawal symptoms, especially if a person is taking a high dose of the medication.




Comments

    0 of 8192 characters used
    Post Comment

    No comments yet.